Missouri, 2007

Hail and Damaging Winds in Missouri, August 17, 2007

August 17, 2007 · NWS SGF · 5 events in 3 counties and zones

A few strong to severe thunderstorms impacted areas of southwest and central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few strong to severe thunderstorms impacted areas of southwest and central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 1:46 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 17, 1:46 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT FRI AUG 17 2007

.SYNOPSIS...

THE REMNANTS OF A DIFFUSE SURFACE FRONT STRETCHED FROM NORTHEAST
KANSAS AND ACROSS THE MISSOURI OZARKS FRIDAY AFTERNOON. MODEST SURFACE
CONVERGENCE ALONG THIS BOUNDARY WAS RESULTING IN SURFACE MOISTURE
CONVERGENCE AND AN AXIS OF HIGHER LOW LEVEL THETA-E. SURFACE BASED
CAPES WITHIN THIS MOIST AXIS WERE SURPASSING 3000 J/KG. THIS
INSTABILITY WAS EVIDENCED BY THE DEVELOPMENT OF CUMULUS AND
ISOLATED CONVECTION ON THE OZARK PLATEAU OF SOUTHERN MISSOURI. A
WEAK UPPER LEVEL SHEAR AXIS WAS ALSO IN PLACE ACROSS THE REGION
BETWEEN THE WESTERLIES TO THE NORTH AND THE CIRCULATION AROUND THE
REMNANTS OF ERIN TO THE SOUTHWEST.

FOSTER

&&

.DISCUSSION...

SEASONABLY HOT AND HUMID CONDITIONS ALONG WITH INCREASING CHANCES
OF CONVECTION ARE EXPECTED THIS UPCOMING WEEKEND. THE REMNANTS OF
ERIN AND THE WEAK FRONT WILL PLAY A ROLE IN ENHANCING RAIN CHANCES.
MODELS DIFFER ON THE EVOLUTION OF THE LEFTOVER CIRCULATION FROM
ERIN...BUT WILL FOLLOW CLOSER TO THE GFS SOLUTION WHICH HAS BEEN
MORE CONSISTENT AND HAS BETTER CONSENSUS AMONG OTHER MODELS. THE
GFS SHEARS OFF SOME SHORT WAVE ENERGY WHILE MAINTAINING THE PRIMARY
CIRCULATION OVER WEST TEXAS. THIS ENERGY WILL EJECT NORTHEAST THEN
EAST ACROSS THE REGION THIS WEEKEND. THE ASSOCIATED MOISTURE PLUME
WILL PUSH PRECIPITABLE WATER VALUES TO NEAR 2 INCHES. EXPECT SCATTERED
TO NUMEROUS CONVECTION TO DEVELOP SATURDAY AFTERNOON WITH THE FOCUS
OF ACTIVITY FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI. CONVECTION
WILL BE MORE CONCENTRATED FROM THE OZARK PLATEAU NORTHEASTWARD INTO
CENTRAL MISSOURI ON SUNDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
BUT DRY ANTECEDENT CONDITIONS WILL PRECLUDE ANY SIGNIFICANT FLOODING
RISK. THE INCREASE IN CLOUDS AND SHOWERS WILL KEEP HIGH TEMPERATURES
CLOSER TO NORMAL ALTHOUGH IT WILL BE MORE HUMID.

THE SUBTROPICAL RIDGE WILL REASSERT ITSELF NEXT WEEK WITH THE CENTER
OF THE HIGH ANCHORING OVER THE SOUTHEAST U.S. TEMPERATURES WILL LIKELY
BE ABOVE NORMAL IN THE MIDDLE AND UPPER 90S. HIGHS MAY NOT REACH 100
AS THE HIGHER 500 MB HEIGHTS WILL BE TO THE SOUTHEAST AND THE ATMOSPHERE
MAY BE MORE MOIST. ISOLATED DIURNAL CONVECTION CANNOT BE RULE OUT
ANY DAY BUT COVERAGE WILL BE VERY LIMITED. SOME QUESTION ABOUT THE
IMPACT OF A SUBTROPICAL LOW THAT WILL RIDE THE PERIPHERY OF THE
RIDGE. THE GFS BRINGS THIS FEATURE INTO THE CENTRAL U.S THE MIDDLE
OF NEXT WEEK BUT DEPICTS LITTLE PRECIPITATION. RAIN CHANCES WILL
HAVE TO BE INCREASED IF THIS SYSTEM MATERIALIZES.

FOSTER

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...VFR CONDITIONS CAN BE EXPECTED AT THE
TAF SITES THROUGH THE EVENING HOURS TODAY. BROKEN HIGH LEVEL
CLOUDS AND FEW TO SCATTERED CUMULUS CLOUDS WILL BE POSSIBLE THIS
AFTERNOON. A WEAK SURFACE COLD FRONT AND INCREASED CLOUD COVER
TODAY HAVE KEPT SURFACE TEMPERATURES A TAD COOLER THAN PREVIOUS
DAYS. THIS ALONG WITH THE MID LEVELS REMAINING WARM AND DRY HAS
HELPED TO CREATE A CAP OVER THE AREA. THIS SHOULD LIMIT
PRECIPITATION CHANCES AT THE TAF SITES THROUGH THE OVERNIGHT
HOURS. WITH THE WEAK SURFACE BOUNDARY OVER THE AREA...CANNOT
COMPLETELY RULE OUT ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING...ESPECIALLY IN AREAS THAT SEE MORE SUNSHINE. HAVE LEFT
PRECIPITATION CHANCES OUT OF THE TAFS THROUGH THE OVERNIGHT HOURS
BECAUSE FEEL THE CHANCES ARE TOO LOW TO INCLUDE AT THIS TIME.

HAZE COULD ONCE AGAIN DEVELOP AT THE TAF SITES...DROPPING
VISIBILITIES INTO THE MVFR CATEGORY EARLY SATURDAY MORNING.
INCREASED MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL PUSH INTO THE
AREA FROM THE SOUTH SATURDAY...BRINGING BETTER CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE TAF SITES. HAVE INCLUDED VCSH AT BOTH TAF SITES
FOR THE END OF THE TAF PERIOD.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 17, 11:45 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT FRI AUG 17 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1245 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
  THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF
  PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL...VERY HEAVY
  RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AFTERNOON HEAT INDEX VALUES WILL BE NEAR 100 DEGREES THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  A CHANCE OF THUNDERSTORMS WILL CONTINUE THIS WEEKEND. THE RISK
  OF SEVERE WEATHER IS VERY LOW. HOWEVER LOCALLY HEAVY RAINFALL
  WILL BE POSSIBLE.

  AFTERNOON HEAT INDEX VALUES OVER 100 DEGREES WILL BE POSSIBLE
  ACROSS PORTIONS OF THE OUTLOOK AREA NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Aug 17, 2:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT FRI AUG 17 2007

MOZ079-080-172130-
POLK MO-DALLAS MO-
355 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR DALLAS AND POLK COUNTIES UNTIL 430
PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOLIVAR TO 9 MILES
SOUTH OF BUFFALO. THESE STORMS WERE NEARLY STATIONARY.

THESE STORMS WILL BE NEAR...
  BOLIVAR AND BUFFALO BY 430 PM CDT.

THE TOWNS OF FOOSE AND HALF WAY ARE IN THE PATH OF THESE STORMS.

WINDS AROUND 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

WISE
Special weather statement, Aug 17, 3:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT FRI AUG 17 2007

MOZ106-172200-
OREGON MO-
425 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR OREGON COUNTY UNTIL 500 PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ALTON...OR 20 MILES
NORTHEAST OF THAYER...MOVING NORTH AT 5 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF OREGON COUNTY.

WINDS AROUND 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

WISE
Special weather statement, Aug 17, 3:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 PM CDT FRI AUG 17 2007

MOZ082-092-172200-
WRIGHT MO-TEXAS MO-
426 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR TEXAS AND WRIGHT COUNTIES UNTIL 500
PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MOUNTAIN GROVE...MOVING
NORTH AT 5 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN WRIGHT AND
WESTERN TEXAS COUNTIES...INCLUDING THE TOWNS OF DAWSON...GRAFF AND
BENDAVIS.

WINDS AROUND 50 MPH DANGEROUS CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

WISE

The radar

The Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
August 17, 3:50 PM CST
Where
Texas County, 2.08 mi S of Cabool Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.100, -92.080

Severe thunderstorm wind gusts downed one large tree.

Thunderstorm Wind, Cedar

When
August 17, 4:10 PM CST
Where
Cedar County, 3.63 mi SSE of Arnica
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.700, -93.700

Severe thunderstorm wind gusts downed a large tree across County Road 2025 near its intersection with Highway 32.

Thunderstorm Wind, Cedar

When
August 17, 4:25 PM CST
Where
Cedar County, 1.29 mi ENE of Caplinger Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.810, -93.800

Thunderstorm wind gusts downed a tree.

Hail, Camden

When
August 17, 5:20 PM CST
Where
Camden County, 0.88 mi NE of Camdenton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.010, -92.740

Thunderstorm Wind, Camden

When
August 17, 5:55 PM CST
Where
Camden County, Sunrise Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.180, -92.780

A 50 foot tall and 35 inch diameter oak tree as blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51963, 51965, 51966, 51962, 51967.